Hormone replacement therapy: Cause of vaginal bleeding?

content provided by mayoclinic.com

Hormone replacement therapy: Cause of vaginal bleeding?

Question

I'm taking hormone therapy for menopause symptoms, and my monthly menstrual periods have returned. Is this normal?

No name
No state given

Answer

Some forms of hormone replacement therapy for menopause may cause monthly bleeding. This includes cyclic hormone therapy preparations that contain a combination of estrogen and a progestin. The progestin is used to prevent endometrial cancer if you have an intact uterus.

Hormone replacement therapy can result in bleeding that may be light or may be as heavy as a normal period. If you have concerns about your bleeding, you should see your doctor or health care provider.

Potential causes of abnormal bleeding during or after menopause include:

  • Thinning of the tissue lining the vagina and uterus due to a decrease in estrogen
  • Uterine polyps or fibroids
  • Infections of the uterus, such as endometritis and cervicitis
  • Abnormal growth of the lining of the uterus (endometrial hyperplasia)
  • Endometrial cancer

In addition to a careful history and physical examination, laboratory tests and diagnostic procedures may be used to identify the cause of abnormal bleeding in menopausal women.

Last Updated: 2011-10-15
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version